Skip to main content Accessibility help




The derivation on the differential-valued field Tlog of logarithmic transseries induces on its value group ${{\rm{\Gamma }}_{{\rm{log}}}}$ a certain map ψ. The structure ${\rm{\Gamma }} = \left( {{{\rm{\Gamma }}_{{\rm{log}}}},\psi } \right)$ is a divisible asymptotic couple. In [7] we began a study of the first-order theory of $\left( {{{\rm{\Gamma }}_{{\rm{log}}}},\psi } \right)$ where, among other things, we proved that the theory $T_{{\rm{log}}} = Th\left( {{\rm{\Gamma }}_{{\rm{log}}} ,\psi } \right)$ has a universal axiomatization, is model complete and admits elimination of quantifiers (QE) in a natural first-order language. In that paper we posed the question whether T log has NIP (i.e., the Non-Independence Property). In this paper, we answer that question in the affirmative: T log does have NIP. Our method of proof relies on a complete survey of the 1-types of T log, which, in the presence of QE, is equivalent to a characterization of all simple extensions ${\rm{\Gamma }}\left\langle \alpha \right\rangle$ of ${\rm{\Gamma }}$ . We also show that T log does not have the Steinitz exchange property and we weigh in on the relationship between models of T log and the so-called precontraction groups of [9].



Hide All
[1] Adler, H., Introduction to theories without the independence property,∼adler/docs/nip.pdf, June 2008.
[2] Aschenbrenner, M., Some remarks about asymptotic couples , Valuation Theory and its Applications, vol. II (Saskatoon, SK, 1999) (Kuhlmann, F.-V., Kuhlmann, S., and Marshall, M., editors), Fields Institute Communications, vol. 33, American Mathematical Society, Providence, RI, 2003, pp. 718.
[3] Aschenbrenner, M. and van den Dries, L., Closed asymptotic couples . Journal of Algebra, vol. 225 (2000), no. 1, pp. 309358.
[4] Aschenbrenner, M., van den Dries, L., and van der Hoeven, J., Asymptotic differential algebra and model theory of transseries . Annals of Mathematics Studies, to appear, arXiv:1509.02588.
[5] Belegradek, O., Peterzil, Y., and Wagner, F., Quasi-o-minimal structures, this Journal, vol. 65 (2000), no. 3, pp. 11151132.
[6] Conway, J. H. and Guy, R. K., The Book of Numbers, Copernicus, New York, 1996.
[7] Gehret, A., The asymptotic couple of the field of logarithmic transseries . Journal of Algebra, 2017, pp. 136. doi: 10.1016/j.jalgebra.2016.08.016.
[8] Jech, T., Set Theory, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2003. The third millennium edition, revised and expanded.
[9] Kuhlmann, F.-V., Abelian groups with contractions. I , Abelian Group Theory and Related Topics (Oberwolfach, 1993) (Göbel, R., Hill, P., and Liebert, W., editors), Contemporary Mathematics, vol. 171, American Mathematical Society, Providence, RI, 1994, pp. 217241.
[10] Kuhlmann, F.-V., Abelian groups with contractions. II. Weak o-minimality , Abelian Groups and Modules (Padova, 1994), Mathematics and its Applications, vol. 343, Kluwer Acadmic Publishers, Dordrecht, 1995, pp. 323342.
[11] Kuhlmann, S., Ordered Exponential Fields, Fields Institute Monographs, vol. 12, American Mathematical Society, Providence, RI, 2000.
[12] Kunen, K., Set Theory, Studies in Logic and the Foundations of Mathematics, vol. 102, North-Holland, Amsterdam-New York, 1980. An introduction to independence proofs.
[13] Marker, D., Model Theory, Graduate Texts in Mathematics, vol. 217, Springer-Verlag, New York, 2002. An introduction.
[14] Miller, C., Tameness in expansions of the real field , Logic Colloquium ’01 (Baaz, M., Friedman, S.-D., and Krajíček, J., editors), Lecture Notes in Logic, vol. 20, Association for Symbolic Logic, Urbana, IL, 2005, pp. 281316.
[15] Mitchell, W., Aronszajn trees and the independence of the transfer property . Annals of Mathematical Logic, vol. 5 (1972/73), pp. 2146.
[16] Rosenlicht, M., On the value group of a differential valuation . American Journal of Mathematics, vol. 101 (1979), no. 1, pp. 258266.
[17] Rosenlicht, M., Differential valuations . Pacific Journal of Mathematics, vol. 86 (1980), no. 1, pp. 301319.
[18] Rosenlicht, M., On the value group of a differential valuation. II . American Journal of Mathematics, vol. 103 (1981), no. 5, pp. 977996.
[19] Shelah, S., Classification Theory and the Number of Nonisomorphic Models, second ed., Studies in Logic and the Foundations of Mathematics, vol. 92, North-Holland, Amsterdam, 1990.
[20] Simon, P., A Guide to NIP Theories, Cambridge University Press, 2015.
[21] Simon, P., Distal and non-distal NIP theories . Annals of Pure and Applied Logic, vol. 164 (2013), no. 3, pp. 294318.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed